Alert archive / Wyoming / High Wind Watches in 2017
High Wind Watch 5, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind watch at Feb 2, 2017, 1:58 PM MST for 4 counties in Wyoming. It took effect at Feb 3, 2017, 8:00 PM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 2, 2017, 1:58 PM MST (20:58 UTC)
- In effect from
- Feb 3, 2017, 8:00 PM MST
- Expired
- Feb 3, 2017, 2:27 AM MST
- In force
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 9.0 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 896 m above ground
- 0-6 km bulk shear
- 95 kt
- 0-1 km storm-relative helicity
- 152 m²/s²
- 0-3 km storm-relative helicity
- 401 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
562 WWUS75 KCYS 022058 NPWCYS URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE CHEYENNE WY 158 PM MST THU FEB 2 2017 ...WIND EXPECTED TO INCREASE LATE FRIDAY NIGHT THROUGH SATURDAY... .AN INCREASING PRESSURE GRADIENT IS EXPECTED OVER SOUTHEAST WYOMING BY LATE FRIDAY NIGHT WHICH WILL CAUSE SURFACE WINDS TO INCREASE ESPECIALLY IN WIND-PRONE AREAS. WYZ106-110-116-117-031100- /O.NEW.KCYS.HW.A.0005.170204T0900Z-170205T0000Z/ CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTH LARAMIE RANGE- SOUTH LARAMIE RANGE FOOTHILLS- INCLUDING THE CITIES OF...BORDEAUX...ARLINGTON...ELK MOUNTAIN... BUFORD...PUMPKIN VINE...VEDAUWOO...WHITAKER...FEDERAL... HORSE CREEK 158 PM MST THU FEB 2 2017 ...HIGH WIND WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SATURDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SATURDAY AFTERNOON. * TIMING...LATE FRIDAY NIGHT THROUGH MOST OF SATURDAY * WINDS...WEST TO SOUTHWEST 30 TO 40 MPH WITH GUSTS OVER 60 MPH POSSIBLE. * IMPACTS...MOSTLY TO TRAVEL AS THESE WINDS MAY MAKE DRIVING LIGHTWEIGHT AND/OR HIGH PROFILE VEHICLES DIFFICULT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
2 follow-up statements
450 WWUS75 KCYS 030417 NPWCYS URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE CHEYENNE WY 917 PM MST THU FEB 2 2017 ...WIND EXPECTED TO INCREASE FRIDAY EVENING THROUGH SATURDAY... .AN INCREASING PRESSURE GRADIENT IS EXPECTED OVER SOUTHEAST WYOMING BY FRIDAY EVENING WHICH WILL CAUSE SURFACE WINDS TO INCREASE ESPECIALLY IN WIND-PRONE AREAS. WYZ106-110-116-117-031230- /O.EXT.KCYS.HW.A.0005.170204T0300Z-170205T0000Z/ CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTH LARAMIE RANGE- SOUTH LARAMIE RANGE FOOTHILLS- INCLUDING THE CITIES OF...BORDEAUX...ARLINGTON...ELK MOUNTAIN... BUFORD...PUMPKIN VINE...VEDAUWOO...WHITAKER...FEDERAL... HORSE CREEK 917 PM MST THU FEB 2 2017 ...HIGH WIND WATCH NOW IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY AFTERNOON... * TIMING...FRIDAY EVENING THROUGH MOST OF SATURDAY * WINDS...WEST TO SOUTHWEST 30 TO 40 MPH WITH GUSTS OVER 60 MPH POSSIBLE. * IMPACTS...MOSTLY TO TRAVEL AS THESE WINDS MAY MAKE DRIVING LIGHTWEIGHT AND/OR HIGH PROFILE VEHICLES DIFFICULT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
095 WWUS75 KCYS 030927 NPWCYS URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE CHEYENNE WY 227 AM MST FRI FEB 3 2017 ...STRONG WINDS TO OCCUR OVER MAINLY WIND PRONE AREAS OF SOUTHEAST WYOMING LATE THIS EVENING THROUGH SATURDAY... WYZ106-110-116-117-031730- /O.UPG.KCYS.HW.A.0005.170204T0300Z-170205T0000Z/ /O.NEW.KCYS.HW.W.0006.170204T0300Z-170205T0000Z/ CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTH LARAMIE RANGE- SOUTH LARAMIE RANGE FOOTHILLS- INCLUDING THE CITIES OF...BORDEAUX...ARLINGTON...ELK MOUNTAIN... BUFORD...PUMPKIN VINE...VEDAUWOO...WHITAKER...FEDERAL... HORSE CREEK 227 AM MST FRI FEB 3 2017 ...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 5 PM MST SATURDAY... THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 8 PM THIS EVENING TO 5 PM MST SATURDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * TIMING...LATE THIS EVENING THROUGH SATURDAY AFTERNOON. * WINDS...WEST TO SOUTHWEST 35 TO 45 MPH WITH GUSTS TO 65 MPH. * IMPACTS...MOSTLY TO TRAVEL AS THESE WINDS WILL MAKE DRIVING LIGHTWEIGHT AND/OR HIGH PROFILE VEHICLES DIFFICULT. PATCHY BLOWING SNOW WILL ALSO BE POSSIBLE IN THE ARLINGTON AREA AND SOUTHERN LARAMIE RANGE THROUGH SATURDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$ WYZ118-031730- /O.NEW.KCYS.HW.W.0006.170204T1000Z-170205T0000Z/ CENTRAL LARAMIE COUNTY- INCLUDING THE CITY OF...CHEYENNE 227 AM MST FRI FEB 3 2017 ...HIGH WIND WARNING IN EFFECT FROM 3 AM TO 5 PM MST SATURDAY... THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 3 AM TO 5 PM MST SATURDAY. * TIMING...EARLY SATURDAY MORNING THROUGH SATURDAY AFTERNOON. * WINDS...WEST 30 TO 40 MPH WITH GUSTS TO 60 MPH. * IMPACTS...MOSTLY TO TRAVEL AS THESE WINDS WILL MAKE DRIVING LIGHTWEIGHT AND/OR HIGH PROFILE VEHICLES DIFFICULT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Feb 2, 9:59 AM MST, 3 hours 59 minutes earlier.
Area forecast discussion, Feb 2, 9:59 AM MST, 3 hours 59 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 959 AM MST Thu Feb 2 2017 .UPDATE... Issued at 907 AM MST Thu Feb 2 2017 Minor update to expire the freezing fog advy and alter morning pops for observed conditions. Rest of fcst looks on track. && .SHORT TERM...(Today through Friday night) Issued at 320 AM MST Thu Feb 2 2017 Overnight water vapor imagery revealed a fast west-northwest flow aloft between a long wave trough to the northeast and a ridge over the southwest CONUS. Weak short waves embedded within the flow were aiding in the development of banded precipitation, predominantly in the form of light snow across portions of the tri-state region. Light snow was reported at Chadron and Lusk. A small area of light snow was moving north along I-25 toward Cheyenne. Dense freezing fog was producing very slick travel conditions on I-80 between Cheyenne and Laramie. WYDOT webcams showed visibilities less than a 1/4 mile. The dense fog will likely persist through mid morning. The arctic front pushed west of the CWA, located near the Continental Divide. Temperatures were in the single digits and teens. Winds were light. The 00Z/06Z short range models are in good agreement maintaining the west-northwest flow aloft today and tonight as a more potent short wave tracks east-southeast from MT across the Dakotas late this afternoon and tonight. A weak short wave tracks east from NV across UT and CO through this evening. The latter wave will induce eastward movement of the front to the west. As a result, surface winds will back from northeast to east-southeast across the plains. Isentropic lift over the shallow cold dome combined with QG lift from the passing short waves will promote periods of snow. The area of greatest QG lift will be focused north of a Wheatland-Alliance line this afternoon and evening. Snow will increase in coverage and intensity in these areas, with likely to categorical PoPs. Snow totals through tonight generally in line with WPC predictions, with two to five inches expected for Lusk, Harrison, and Chadron. The Winter Weather Advisory remains in effect from this morning through late tonight for these areas. Winds will be light, with visibilities below a mile at times in falling snow. Elsewhere, snow accumulations will be an inch or less. Below normal temperatures will continue today with highs in the teens and 20s. Snow will taper off by Friday morning, with dry conditions expected for the remainder of the daylight hours. The front will move to the east of the CWA with southerly winds prevailing through Friday night. Temperatures will moderate somewhat with highs in the 20s to mid 30s. Pacific moisture will increase ahead of the next short wave trough Friday night, with snow developing over southern Carbon and southwest Albany counties. Also, the CAG-CPR 700/850mb gradients starting ramping up late Friday evening to 55-60 meters. The 700/750mb winds also increase to 50-55 kt. Could see west-southwest wind gusts to 60 mph for the wind prone areas beginning late Friday night. .LONG TERM...(Saturday through Wednesday) Issued at 230 AM MST Thu Feb 2 2017 The low level gradient will increase across southeast WY by late Friday night into Saturday morning as an upper level shortwave trough moves overhead. The GFS shows the 850/700 mb CAG to CPR gradient rising to 60 to 70 meters from Saturday morning through the aftn. With good low level lapse rates and subsidence, would not be surprised to see widespread high winds in the wind prone areas, and perhaps even eastward toward Cheyenne where MOS winds are in the 30 to 35 kt. Orographic snow will return to the western mtns by late Friday night into Saturday morning with accumulations in the 4 to 6 inch range with locally higher amounts on west facing slopes. Very progressive pattern will continue through Sunday and into early next week. Less wind will occur on Sunday before the gradient strengthens once again by Monday aftn. A strong shortwave will dive southeastward from Wyoming into Nebraska on Monday night into Tuesday. This still looks like a primarily dry system outside of the mtns, with strong winds the main concern. After a cold first few days of February, temps will warm to around 10 to 15 degrees above normal by Sunday and Monday. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 956 AM MST Thu Feb 2 2017 IFR/LIFR conditions expected through tonight as a secondary upper level disturbance moves through the area. Widespread light snow expected to drop visibilities, especially across the northern Nebraska Panhandle and over by Lusk later this afternoon, continuing through the overnight hours. Used latest HRRR guidance on timing of lower condition onset. && .FIRE WEATHER... Issued at 230 AM MST Thu Feb 2 2017 A front stalled near the Continental Divide will slowly move to the east through Friday. A series of weak weather disturbances aloft will pass overhead, which will keep chances for snow in the forecast. The snow may be heavier across portions of eastern Wyoming and the northern Nebraska panhandle this afternoon and tonight. Cold temperatures, snowfall and high humidities will quell fire weather concerns. Winds will increase across portions of southeast Wyoming Friday night and Saturday. Temperatures will moderate this weekend. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...Winter Weather Advisory until 4 AM MST Friday for WYZ102. NE...Winter Weather Advisory until 4 AM MST Friday for NEZ002-095. && UPDATE...RE SHORT TERM...MAJ LONG TERM...ZF AVIATION...GCC FIRE WEATHER...MAJ
Hazardous weather outlook, Feb 2, 2:19 AM MST, 11 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 219 AM MST THU FEB 2 2017 WYZ101>119-030930- CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY- NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 219 AM MST THU FEB 2 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT DENSE FREEZING FOG WILL CONTINUE THROUGH MID MORNING ACROSS THE SOUTHERN LARAMIE RANGE AND EASTERN FOOTHILLS WITH VISIBILITY REDUCED TO ONE HALF MILE OR LESS. OCCASIONAL LIGHT SNOW WILL CONTINUE OVER AREAS TO THE EAST OF THE LARAMIE RANGE THROUGH EARLY FRIDAY MORNING. THE HEAVIEST SNOW TOTALS ARE EXPECTED TO BE NORTH OF A WHEATLAND TO TORRINGTON LINE WHERE 2 TO 5 INCHES WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY STRONG WESTERLY WINDS WILL BE POSSIBLE LATE FRIDAY NIGHT THROUGH SATURDAY AFTERNOON. THE WIND PRONE AREAS OF SOUTHEAST WYOMING COULD SEE GUSTS TO 55 TO 60 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED. NEZ002-003-019>021-054-055-095-096-030930- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX- 219 AM MST THU FEB 2 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEBRASKA. .DAY ONE...TODAY AND TONIGHT OCCASIONAL LIGHT SNOW WILL CONTINUE OVER PORTIONS OF THE WESTERN NEBRASKA PANHANDLE THROUGH EARLY FRIDAY MORNING. THE HEAVIEST SNOW TOTALS ARE EXPECTED NORTH OF A LINE FROM SCOTTSBLUFF TO ALLIANCE WHERE 2 TO 5 INCHES WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY STRONG WESTERLY WINDS WILL BE POSSIBLE OVER THE SOUTHERN PANHANDLE ON SATURDAY WITH GUSTS TO 45 TO 50 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED.
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 1, 5:10 PM MST | Freezing Fog Advisory | CYS | Albany, Laramie | 16 hr |
Nearby
High Wind Watches in Wyoming, 2017Every high wind watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.